Year 2018, Volume 9, Issue 2, Pages 23 - 25 2018-04-01

Delayed Toxicity of a Patient with Valproic Acid Overdose

You-Ming Chen [1] , Chien-Chin Hsu [2] , Kuo-Tai Chen [3]

10 56

Introduction: Nowadays, Valproic acid (VPA) is widely used for the treatment of seizures, mood disorder, schizophrenia, and migraine prophylaxis. With its extended use, the incidence of acute VPA poisoning is increasing. Though most patients with VPA overdose may recover with supportive care, delayed toxicity may result in the underestimation of the severity.Case Report: We reported on a case of VPA and benzodiazepine overdoses with two-phase alternations of mental states, and the peak serum VPA level developed 22 h post-ingestion. The patient underwent an emergency tracheal intubation and artificial ventilation for the presence of acute respiratory failure and coma. After two courses of hemodialysis, he recovered to clear consciousness and spontaneous respiration.Conclusion: Toxidromes of VPA poisoning can develop late after acute poisoning. Accordingly, we suggest that all intoxicated patients should undergo prolonged observation until the serum VPA level has decreased and the toxidromes have disappeared. Activated charcoal, carnitine, naloxone, and hemodialysis/hemoperfusion are potential regimens to decrease absorption, to reverse the toxidromes, and to enhance elimination for patients with VPA poisoning
Valproic acid, hemodialysis, delayed toxicity, overdose
  • Sztajnkrycer MD. Valproic acid toxicity: overview and management. J Toxicol Clin Toxicol. 2002; 40: 789–801. [CrossRef]
  • Watson WA, Litovitz TL, Rodgers GC, et al. 2004 Annual Report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med. 2005; 23:589– 666. [CrossRef]
  • Payen C, Frantz P, Martin O, et al. Delayed toxicity following acute inges- tion of valpromide. Hum Exp Toxicol. 2004; 23: 145–8. [CrossRef]
  • Ingels M, Beauchamp J, Clark RF, et al. Delayed valproic acid tox- icity: a retrospective case series. Ann Emerg Med. 2002; 39: 616– 621. [CrossRef]
  • Manoguerra AS, Erdman AR, Woolf AD, et al. American Association of Poison Control Centers. Valproic acid poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Ph- ila). 2008; 46: 661–76. [CrossRef]
  • Lheureux PE, Hantson P. Carnitine in the treatment of valproic acid- induced toxicity. Clin Toxicol (Phila). 2009; 47: 101–11. [CrossRef]
  • Steiman GS, Woerpel RW, Sherard ES Jr. Treatment of accidental sodi- um valproate overdose with an opiate antagonist. Ann Neurol. 1979; 6: 274. [CrossRef]
  • Mortensen PB, Hansen HE, Pedersen B, et al. Acute valproate intoxica- tion: biochemical investigation and hemodialysis treatment. Int J Clin Pharmacol Ther Toxicol. 1983; 21: 64–8.
  • Ghannoum M, Laliberté M, Nolin TD, et al. Extracorporeal treatment for valproic acid poisoning: systematic review and recommenda- tions from the EXTRIP workgroup. Clin Toxicol (Phila). 2015; 53: 454- 65 [CrossRef]
  • Hicks LK, McFarlane PA. Valproic acid overdose and haemodialysis. Nephrol Dial Transplant.2001; 16: 1483–6.[CrossRef]
Other ID JA94PE54TE
Journal Section Case Report
Authors

Author: You-Ming Chen
Institution: Department of Emergency, Chi-Mei Medical Center, Tainan, Taiwan, Province of Chin

Author: Chien-Chin Hsu
Institution: Department of Emergency, Chi-Mei Medical Center, Tainan, Taiwan, Province of Chin

Author: Kuo-Tai Chen
Institution: Department of Emergency, Chi-Mei Medical Center, Tainan, Taiwan, Province of Chin

Dates

Publication Date: April 1, 2018

Bibtex @ { jemcr536594, journal = {Journal of Emergency Medicine Case Reports}, issn = {}, eissn = {2149-9934}, address = {Acil Tıp Uzmanları Derneği}, year = {2018}, volume = {9}, pages = {23 - 25}, doi = {}, title = {Delayed Toxicity of a Patient with Valproic Acid Overdose}, key = {cite}, author = {Chen, You-Ming and Hsu, Chien-Chin and Chen, Kuo-Tai} }
APA Chen, Y , Hsu, C , Chen, K . (2018). Delayed Toxicity of a Patient with Valproic Acid Overdose. Journal of Emergency Medicine Case Reports, 9 (2), 23-25. Retrieved from http://dergipark.org.tr/jemcr/issue/43731/536594
MLA Chen, Y , Hsu, C , Chen, K . "Delayed Toxicity of a Patient with Valproic Acid Overdose". Journal of Emergency Medicine Case Reports 9 (2018): 23-25 <http://dergipark.org.tr/jemcr/issue/43731/536594>
Chicago Chen, Y , Hsu, C , Chen, K . "Delayed Toxicity of a Patient with Valproic Acid Overdose". Journal of Emergency Medicine Case Reports 9 (2018): 23-25
RIS TY - JOUR T1 - Delayed Toxicity of a Patient with Valproic Acid Overdose AU - You-Ming Chen , Chien-Chin Hsu , Kuo-Tai Chen Y1 - 2018 PY - 2018 N1 - DO - T2 - Journal of Emergency Medicine Case Reports JF - Journal JO - JOR SP - 23 EP - 25 VL - 9 IS - 2 SN - -2149-9934 M3 - UR - Y2 - 2019 ER -
EndNote %0 Journal of Emergency Medicine Case Reports Delayed Toxicity of a Patient with Valproic Acid Overdose %A You-Ming Chen , Chien-Chin Hsu , Kuo-Tai Chen %T Delayed Toxicity of a Patient with Valproic Acid Overdose %D 2018 %J Journal of Emergency Medicine Case Reports %P -2149-9934 %V 9 %N 2 %R %U
ISNAD Chen, You-Ming , Hsu, Chien-Chin , Chen, Kuo-Tai . "Delayed Toxicity of a Patient with Valproic Acid Overdose". Journal of Emergency Medicine Case Reports 9 / 2 (April 2018): 23-25.
AMA Chen Y , Hsu C , Chen K . Delayed Toxicity of a Patient with Valproic Acid Overdose. Journal of Emergency Medicine Case Reports. 2018; 9(2): 23-25.
Vancouver Chen Y , Hsu C , Chen K . Delayed Toxicity of a Patient with Valproic Acid Overdose. Journal of Emergency Medicine Case Reports. 2018; 9(2): 25-23.